Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 133, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 9, 2014, 3:18 PM CDT for Mobile County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2014, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 9, 2014, 3:57 PM CDT
- In force
- 39 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Mobile County, AL
The radar
The Mobile radar (KMOB), 39 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:30 PM CDT | TSTM WND DMG | Prichard, AL | TREES REPORTED DOWN ON TOP OF A HOUSE AND CARS IN PRICHARD, ALABAMA. |
| Aug 9, 3:30 PM CDT | TSTM WND DMG | Saraland, AL | ROOF DAMAGE REPORTED AT SEVERAL LOCAL BUSINESSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2688 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
290
WUUS54 KMOB 092018
SVRMOB
ALC097-092115-
/O.NEW.KMOB.SV.W.0133.140809T2018Z-140809T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 415 PM CDT
* AT 316 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED NEAR CHICKASAW...OR 2 MILES SOUTHEAST
OF I65 AND AL 158...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
DOWNTOWN MOBILE... SATSUMA... SARALAND...
PRICHARD... I65 AND US 45... I65 AND US 43...
I65 AND I165... I65 AND AL 158... MOBILE...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 6 AND 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH MAY
PRODUCE MINOR FLOODING ALONG LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3066 8809 3080 8822 3105 8794 3102 8794
3103 8791 3110 8789 3106 8789 3107 8787
3104 8789 3105 8787 3101 8790 3098 8787
3097 8789 3095 8787 3093 8794 3088 8799
3083 8794 3078 8802 3071 8801
TIME...MOT...LOC 2018Z 230DEG 14KT 3079 8807
$$1 follow-up statement
318
WWUS54 KMOB 092057
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CDT SAT AUG 9 2014
ALC097-092108-
/O.CAN.KMOB.SV.W.0133.000000T0000Z-140809T2115Z/
MOBILE AL-
357 PM CDT SAT AUG 9 2014
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL MOBILE COUNTY...
AT 356 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR EAST CENTRAL
MOBILE COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3066 8809 3080 8822 3105 8794 3102 8794
3103 8791 3110 8789 3106 8789 3107 8787
3104 8789 3105 8787 3101 8790 3098 8787
3097 8789 3095 8787 3093 8794 3088 8799
3083 8794 3078 8802 3071 8801
TIME...MOT...LOC 2058Z 230DEG 14KT 3089 8793
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 200 PM CDT SAT AUG 9 2014 .AVIATION UPDATE...INCREASE IN AREAL CONVECTIVE COVERAGE THIS AFTERNOON AS FORECASTED. BRIEF STRONG AND VARIABLE WIND GUSTS IN AND NEAR CONVECTION. ALSO FREQUENT LIGHTNING AND HEVY RAINFALL. VSBY AND CIGS AT OR BELOW IFR IN AND NEAR STORMS. OTHERWISE...SOUTHWEST 10 TO 15 KNOTS THROUGH THE AFTERNOON...THEN MORE LIGHT AND VARIABLE OVERNIGHT. 12/DS && .PREV DISCUSSION... /ISSUED 400 AM CDT SAT AUG 9 2014/ SHORT TERM [TODAY AND TONIGHT]...MID LEVEL SHEAR ZONE/TROF AXIS WAS ORIENTED FROM NORTHEAST ALABAMA TO THE CENTRAL LOUISIANA COAST EARLY THIS MORNING. THIS FEATURE WAS POSITIONED BETWEEN A MID LEVEL RIDGE FROM EASTERN TEXAS TO THE CENTRAL GULF...EASTWARD TO ACROSS FLORIDA. DEEP LAYER MOISTURE IS UNCHANGED WITH PRECIPITABLE WATER (PWAT) VALUES NEAR 1.8". WITHIN AND EAST OF THE SHEAR ZONE AXIS...POP UP SHOWERS/STORMS HAVE BEEN DEVELOPING SINCE MIDNIGHT OVER THE FORECAST AREA. THE HIGH LEVEL FLOW PATTERN CHANGES LITTLE IN THE NEAR TERM. CONSIDERING MID LEVEL ENERGY WITHIN THE HIGH LEVEL TROF AXIS TO AID IN LIFT...COUPLED WITH PWAT VALUES LOOKING TO COME UP TO AROUND 2 INCHES AND AFTERNOON INSTABILITY...SHOWERS/STORMS ARE FORECAST TO INCREASE IN COVERAGE THROUGH THE DAY. STRONGER DAYTIME STORMS HAVE HAD A RECENT HISTORY OF CONTAINING FREQUENT LIGHTNING. THIS HAZARD...ALONG WITH BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH AND LOCALLY HEAVY RAINS WILL BE POSSIBLE IN ANY STRONG STORMS TODAY. ALTHOUGH THE RISK OF SEVERE WEATHER IS LOW...CANNOT RULE OUT THE POTENTIAL OF ISOLATED SEVERE STORMS CONTAINING DAMAGING STRAIGHT LINE WIND GUSTS. THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE AWAY FROM STORMS...A LIGHT SOUTHWEST WIND FLOW IS EXPECTED TODAY WITH SURFACE HIGH PRESSURE OVER THE GULF. DAYTIME HIGH TEMPERATURES FORECAST TO BE IN THE LOWER HALF OF THE 90S. WITH DEWPOINTS IN THE LOWER HALF OF THE 70S...HIGHEST HEAT INDICES => 100 TO 103. ISOLATED TO SCATTERED SHOWERS/STORMS TONIGHT. OVERNIGHT LOWS 72 TO 75 INTERIOR TO 77 TO 80 CLOSE TO THE COAST. /10 [SUNDAY AND MONDAY]...WEAK UPPER RIDGING OVER THE NORTHERN GULF WILL SHIFT SOUTH AND SPLIT IN TWO WITH ONE UPPER HIGH BECOMING CENTERED OVER NEW MEXICO/COLORADO AND THE OTHER UPPER HIGH CENTERED OVER THE WESTERN ATLANTIC. AN UPPER TROUGH WILL STRENGTHEN OVER THE EASTERN CONUS MONDAY AND MONDAY NIGHT AS SERIES OF SHORTWAVES ADVANCE EAST OUT OF THE NORTHERN PLAINS. MEANWHILE...A LIGHT WESTERLY TO SOUTHWESTERLY LOW LEVEL WIND FLOW WILL PERSIST BETWEEN A WEAK SURFACE RIDGE OF HIGH PRESSURE EXTENDING FROM THE WESTERN ATLANTIC INTO THE EASTERN GULF OF MEXICO AND SEVERAL LOW PRESSURE AREAS PASSING NORTH OF THE REGION. ATMOSPHERIC WATER CONTENT WILL REMAIN VERY HIGH WITH PRECIPITABLE WATER VALUES RANGING FROM 2.0 TO 2.25 INCHES. OUR BEST CHANCE OF PRECIPITATION WILL OCCUR SUNDAY AS THE UPPER RIDGE BREAKS DOWN...WITH NUMEROUS SHOWERS AND THUNDERSTORMS FORECAST THROUGHOUT THE DAY. ISOLATED TO SCATTERED COVERAGE IS EXPECTED SUNDAY NIGHT...FOLLOWED SCATTERED COVERAGE MONDAY AND MONDAY NIGHT AS UPPER WEAKNESS REMAINS OVER THE FORECAST AREA. THE HIGHEST MLCAPES ON SUNDAY WILL RANGE BETWEEN 2000-2500 J/KG...WHILE THE HIGHEST MLCAPES ON MONDAY WILL RANGE BETWEEN 1000-1500 J/KG. AS A RESULT...EXPECTING MODERATE TO STRONG CONVECTION ON SUNDAY...AND MODERATE CONVECTION ON MONDAY. MAIN IMPACTS WILL BE LOCALLY GUSTY WINDS...PERIODS OF HEAVY RAIN AND FREQUENT LIGHTNING WITH THE STRONGER STORMS. HIGH TEMPERATURES SUNDAY AND MONDAY WILL RANGE FROM 88 TO 93 DEGREES. LOW TEMPERATURES SATURDAY AND SUNDAY NIGHTS WILL RANGE FROM 72 TO 77 DEGREES MOST INLAND AREAS...WITH UPPER 70S ALONG THE COAST. /22 LONG TERM [TUESDAY THROUGH SATURDAY]...THE WEAK SURFACE RIDGE OF HIGH PRESSURE ACROSS THE WESTERN ATLANTIC AND EASTERN GULF OF MEXICO WILL MAINTAIN A LIGHT WESTERLY TO SOUTHWESTERLY WIND FLOW THROUGHOUT THE LONG TERM PERIOD. THE LARGE UPPER TROUGH OVER THE EASTERN CONUS...WITH ITS BASE SETTLING AS FAR SOUTH AS THE NORTHERN GULF OF MEXICO...WILL PERSIST THROUGH MID WEEK. THE UPPER TROUGH WILL THEN LIFT NORTHEAST THE LATTER HALF OF THE WEEK...WITH WEAK UPPER RIDGING REBUILDING OVER THE REGION. THIS WILL KEEP A RAINY WEATHER PATTERN ONGOING ACROSS THE FORECAST AREA TUESDAY THROUGH SATURDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...WITH ISOLATED COVERAGE EACH NIGHT. TEMPERATURES WILL TREND NEAR NORMAL THROUGH THE LONG TERM. /22 AVIATION...FLIGHTS COMING IN FROM THE NORTH LOOK TO CONTEND WITH ISOLATED TO SCATTERED AM CONVECTION OVER THE INTERIOR OF SOUTHEAST MISSISSIPPI/SOUTHWEST ALABAMA. MOVEMENT OF MORNING WEATHER...EAST-NORTHEAST AT 5-10 KNOTS. FOR THE TERMINALS...ISOLATED CB/TSRA WILL LIKELY BRING A BRIEF OCCURRENCE OF MVFR CIGS/VSBY IN MODERATE RAINS 09.12-18Z. INCREASE IN AREAL CONVECTIVE COVERAGE AFTER 18Z. BRIEF STRONG AND VARIABLE WIND GUSTS IN AND NEAR CONVECTION. OTHERWISE...LIGHT WIND THIS AM BECOMES SOUTHWEST 10 TO 15 KNOTS THROUGH THE AFTERNOON. /10 MARINE...SURFACE HIGH PRESSURE PERSISTS ACROSS THE SOUTHWEST ATLANTIC INTO THE CENTRAL GULF THROUGH THE MIDDLE OF NEXT WEEK. A WEST TO SOUTHWEST WIND FLOW PREVAILS DURING THE MAJORITY OF THE FORECAST PERIOD. LITTLE CHANGE IN SEAS. WINDS...WAVES...AND SEAS LOCALLY HIGHER IN AND NEAR STORMS. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 92 75 91 74 90 / 50 20 60 30 50 PENSACOLA 92 77 91 76 90 / 40 20 50 30 50 DESTIN 91 80 90 78 90 / 30 20 50 40 50 EVERGREEN 94 73 92 72 92 / 50 40 60 30 50 WAYNESBORO 93 73 92 72 92 / 50 20 60 30 50 CAMDEN 94 73 93 72 93 / 50 50 60 30 50 CRESTVIEW 93 73 91 73 92 / 40 20 60 30 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 9, 5:42 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 542 AM CDT SAT AUG 9 2014 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 542 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE IN THE HIGH LEVELS OF THE ATMOSPHERE WILL REMAIN POSITIONED ACROSS THE CENTRAL GULF COAST IN THE NEAR TERM. DISTURBANCES WITHIN THIS TROUGH WILL INTERACT WITH ABUNDANT ATMOSPHERIC MOISTURE AND DAYTIME INSTABILITY RESULTING IN AN INCREASE IN THUNDERSTORM AREAL COVERAGE. STRONGER DAYTIME STORMS HAVE HAD A RECENT HISTORY OF CONTAINING FREQUENT LIGHTNING. THIS HAZARD...ALONG WITH BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE IN ANY STRONG STORMS TODAY. ISOLATED TO SCATTERED EARLY MORNING STORMS HAVE DEPOSITED UPWARDS OF 2 TO 3 INCHES OF RAIN OVER CONECUH AND BALDWIN COUNTIES IN ALABAMA. IF STRONGER STORMS MOVE OVER THESE AREAS TODAY...IT WILL NOT TAKE MUCH TO PRODUCE SOME ISOLATED FLOODING PROBLEMS. THOUGH THE RISK OF SEVERE WEATHER IS LOW...THE POTENTIAL CANNOT BE RULED OUT FOR A FEW STORMS TO BECOME BRIEFLY SEVERE. THE MAIN HAZARD IN THESE BEING DAMAGING STRAIGHT LINE WIND GUSTS. ALONG THE BEACHES...A MODERATE RISK OF RIP CURRENTS IS FORECAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NUMEROUS THUNDERSTORMS ARE FORECAST ON SUNDAY WITH ISOLATED TO SCATTERED COVERAGE DURING THE OVERNIGHT HOURS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND GUSTS FROM 40 TO 50 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. A MODERATE RISK OF RIP CURRENTS CONTINUES ALONG AREA BEACHES ON SUNDAY. THE UNSETTLED WEATHER PATTERN CONTINUES INTO THE UPCOMING WEEK...WITH BEST COVERAGE OF THUNDERSTORMS OCCURRING DURING THE AFTERNOON HOURS...WHEN BETTER INSTABILITY EXISTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH FRIDAY. GMZ630>635-650-655-670-675-101200- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 542 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT WIND...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. FREQUENT CLOUD TO WATER LIGHTNING ACTIVITY WILL ALSO BE COMMON IN THE STRONGER MARINE STORMS. A FEW WATERSPOUTS MAY BE OBSERVED FROM TIME TO TIME AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND...WAVES AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR ISOLATED TO SCATTERED THUNDERSTORMS DURING THE OUTLOOK. FREQUENT CLOUD TO WATER LIGHTNING ACTIVITY WILL ALSO BE COMMON IN THE STRONGER MARINE STORMS.
In the hours before
Special weather statement, Aug 9, 1:14 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 114 PM CDT SAT AUG 9 2014 ALZ062-091915- UPPER BALDWIN AL- 114 PM CDT SAT AUG 9 2014 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...THROUGH 215 PM CDT... AT 110 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTH OF BAY MINETTE TO 8 MILES EAST OF CREOLA...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... STAPLETON... I65 AND CR 47... I65 AND AL 59... I65 AND AL 287... I65 AND AL 225... BAY MINETTE... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 27 AND 47. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES. HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH MAY PRODUCE FLOODING NEAR CREEKS AND IN POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. &&
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:05 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 40 min |
| Aug 9, 5:27 AM CDT | Areal Flood Advisory | MOB | Baldwin | 2 hr |
| Aug 9, 4:35 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 25 min |
| Aug 9, 5:00 PM CDT | Areal Flood Advisory | MOB | Clarke, Monroe | 2 hr |
| Aug 9, 5:03 PM CDT | Areal Flood Advisory | MOB | Washington | 117 min |
| Aug 9, 5:34 PM CDT | Areal Flood Advisory | MOB | Butler, Conecuh | 116 min |
| Aug 9, 6:26 PM CDT | Areal Flood Advisory | MOB | Butler, Crenshaw | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.